Wisconsin, 2021

Hail in Wisconsin, June 11, 2021

June 11, 2021 · NWS MKX · 2 events in 2 counties and zones

An approaching trough of low pressure triggered clusters of strong thunderstorms across southern WI. A couple reports of nickel sized hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An approaching trough of low pressure triggered clusters of strong thunderstorms across southern WI. A couple reports of nickel sized hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 11, 8:30 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 11, 8:30 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
930 AM CDT Fri Jun 11 2021

.UPDATE...
(Issued 930 AM CDT Fri Jun 11 2021)

Meso models still latching on some afternoon development across
mainly south central WI. This along a northwest/southeast oriented
frontal boundary. In addition there is a well defined outflow
boundary pushing out ahead of the western MN/western IA convection.
This is proggd to fall apart but it will be interesting to see if
some intersecting boundaries lead to further development later today.
Best chances still look like tonight with mid level ridging collapsing,
and surface/850 front swinging through. So highest coverage confidence
comes tonight as these features converge. But still keeping an eye
on some boundary interactions during the afternoon hours.

&&

.SHORT TERM...
(Issued 338 AM CDT Fri Jun 11 2021)

Today into Saturday:

Main focus continues to be on convective trends today into
tonight. Starting out here this morning, the initial setup is a
bit messed up due to an outflow boundary and decayed MCV that
rolled into east central WI overnight. At 3am, that MCV appears to
have made it to Dodge county with the outflow boundary running
from south of Milwaukee west to Janesville on down into NW
Illinois. Surface/Low Level Winds are fairly light at 5mph or less
throughout southern WI and the 11.07z RAP keeps them that way
through the morning/afternoon hours today, so am not expecting
that boundary to push back to the north until this evening as the
cold front well off to the west approaches. The outflow helped to
drop dew points about 5F as well, but the 11.07z RAP build them
back up fairly quickly this morning.

The initial shot for some convection appears to come late this
morning into the early afternoon as forecast soundings show deep
mixing and no cap to hold things back. Main thing is just a
trigger, which may be the MCV or possibly the lake breeze and any
other random boundaries left out there. Generally expecting about
1,500-2,000 J/kg of SBCAPE throughout southern Wisconsin with not
much wind flow. So, random, isolated to scattered pulse
convection through the afternoon and early evening hours. If
enough rigorous convection develops, could see outflow from the
storms initiating new pulse convection in other spots as well, so
a bit chaotic to try to pinpoint things at the moment.

Going into the evening/overnight hours, a bit more of a focus for
forcing as a mid level shortwave trough propagates in from the
west and should help to provide a more widespread focus for lift
across southern Wisconsin. Mid level winds don't increase a whole
lot with guidance suggesting they get up to around 20-30kts. With
surface/low level winds at 10kts or less, 0-6km wind shear
shouldn't be strong enough to help organize the convection into a
widespread severe event. However, given the decent instability of
1,500-2,000 J/kg and better lift, can't rule out that a storm or
two goes marginally severe. PWs are forecast to be up around 1.5",
so could get some briefly heavy rainfall from some of the storms.
Main QPF comes in the 00-06z Saturday time frame w/generally
0.10" to 0.30" of rain expected from central to south central
Wisconsin.

With the surface cold front slowly working through on Saturday,
left some low end POPs in there as the 11.00z GFS has higher dew
points hanging on into the afternoon which helps to create an
uncapped thermal profile in southeast WI. The 11.00z NAM is much
quicker with ushering in the 'cooler' air mass and doesn't develop
much, so confidence is not high with how Saturday will go at the
moment. If convection can develop on Saturday, there may be some
slightly better upper level support with the wind profile, so
something to monitor trends wise w/the convection.

Halbach

&&

.LONG TERM...
(Issued 338 AM CDT Fri Jun 11 2021)

Saturday night through Thursday:

High pressure begins to build over the area for Sunday following
the passage of a weak front on Saturday. Biggest change is going
to be the break from the humidity as dewpoints drop into the 50s
for Sunday afternoon. We'll still see highs in the mid upper 80s
but those lower humidity values will make a difference. A quick
moving shortwave moves through northern Michigan on Sunday and
the far NE portions of the area could get clipped with an isolated
shower/storm but think the area stays dry and precip stays to our
east.

Looking a bit more pleasant for next week with highs in the upper
70s to mid 80s through the middle of the week. A very strong ridge
out west will keep the Upper Midwest under a persistent northerly
flow aloft and with a surface high sitting over the area expect
dry weather and a break from the humidity through the middle of
the week. As the high begins to kick east we'll see a gradual
return of moisture to round out the week. Mid-level heights start
to rise as winds shift to the SW and temps back in the 90s are
expected for Thursday and Friday. The ridge out west does flatten
during this same period and a decent rounds the ridge and will
move through the region and could bring a decent chance for more
scattered showers and storms Thu/Fri. Still some timing
differences between models for when that will move through but
with the moisture returning, decent LLJ pointed at the area, and
WI under the right entrance region of the upper jet the potential
for a few stronger storms is there. Stay tuned.

Stumpf

&&

.AVIATION...
(Issued 930 AM CDT Fri Jun 11 2021)

VFR conditions for much of this period with main focus on convective
trends. Some isolated development possible this afternoon
especially in south central WI. Better chances come tonight as mid
level energy and some lower level forcing arrive. Some of this
convection may linger into Saturday due to potential for lower
level trough to linger in southeast WI.

&&

.MARINE...
(Issued 338 AM CDT Fri Jun 11 2021)

Main issue out over Lake Michigan continues to be with the pesky
dense fog that continues to redevelop at times, particularly on
the nearshore zones along the Wisconsin side of the lake. Some
winds have come through mix of the dense fog, so will be
canceling the current dense fog advisory. The air mass should get
changed up a bit after this weekend after a cold front pushes
through. Winds may briefly pick up after the cold front passage
early next week, not nothing that is too strong with gusts up
around 15-20kts. Other concerns will be with any storms that
potentially blow through today through tomorrow ahead of the cold
front.

Halbach

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 11, 2:51 AM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
351 AM CDT Fri Jun 11 2021

WIZ046-047-051-052-056>060-062>072-120900-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
351 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this afternoon
into the evening hours today. There is a higher chance for storms
this evening into the overnight hours across southern Wisconsin. A
few strong to severe storms are possible with large hail to the
size of quarters and winds up to 60 mph, mainly this afternoon
into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible on Saturday, mainly across
southeast Wisconsin. Severe weather is not anticipated at the
moment.

.SPOTTER INFORMATION STATEMENT...

Storm reports will be appreciated from spotters on Friday
afternoon and night.

LMZ643>646-120900-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
351 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Patchy dense fog will be possible into tonight. There is a chance
for thunderstorms this afternoon into tonight as well with gusty
winds and large hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms on Saturday afternoon but
severe weather is not anticipated.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-120900-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
351 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Patchy fog is possible tonight across the central portion of the
open waters. There is a chance for thunderstorms across the lake
this afternoon into tonight. Some gusty winds are possible with a
few of the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms on Saturday on the southern
end of Lake Michigan, but severe weather is not anticipated at the
moment.

Halbach

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 11, 11:25 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1225 PM CDT Fri Jun 11 2021

WIZ063-064-069-070-111815-
Walworth-Rock-Jefferson-Dane-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WALWORTH...NORTHEASTERN ROCK...SOUTHEASTERN DANE AND SOUTHWESTERN
JEFFERSON COUNTIES...

At 1224 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Fort Atkinson to near Edgerton. Movement
was southeast at 20 mph.

Winds of 30 to 40 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Janesville, Whitewater, Fort Atkinson, Jefferson, Milton, Edgerton,
Lake Koshkonong, Fulton, La Grange, Albion, Busseyville, Indianford,
Leyden and Lima Center.

LAT...LON 4279 8854 4264 8908 4289 8926 4299 8881
TIME...MOT...LOC 1724Z 320DEG 19KT 4291 8887 4286 8912

HANSEN

The radar

The Milwaukee radar (KMKX), 24 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
June 11, 11:35 AM CST
Where
Jefferson County, 0.51 mi E of Ft Atkinson
Measured
0.88 in hail
Reported by
Public
Coordinates
42.930, -88.840

Dime to nickel sized hail on the west side of Fort Atkinson.

Hail, Dodge

When
June 11, 4:12 PM CST
Where
Dodge County, 1.51 mi W of Watertown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.200, -88.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959152, 959153.